Vermont, 2003

Winter Weather in Vermont, March 5, 2003

March 5, 2003 · NWS BTV · 5 events in 5 counties and zones

An area of weak low pressure along a cold front in the Ohio valley moved east across New York and Vermont late on the 5th of March. Light snow spread across the area in the early morning hours of the 5th and continued through the day before it gradually ended during the afternoon of the 5th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of weak low pressure along a cold front in the Ohio valley moved east across New York and Vermont late on the 5th of March. Light snow spread across the area in the early morning hours of the 5th and continued through the day before it gradually ended during the afternoon of the 5th. Accumulations were generally 3 to 6 inches, but locally higher in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 5, 1:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 5, 1:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
127 AM EST WED MAR 5 2003

SURFACE FRONTAL ZONE EARLY THIS MORNING EXTENDS FROM EASTERN LAKE
ERIE NORTHEAST THROUGH MASSENA AND MONTREAL.  SOUTHWEST FLOW ALOFT
SHOULD HELP TO HOLD THE FRONT IN THIS POSITION.  850 MB WARM AIR
ADVECTION WILL BE MAXIMIZED EARLY THIS MORNING OVER THE NORTHERN
PORTIONS OF THE FORECAST AREA AND SHOULD CONTINUE TO ENHANCE THE
DEVELOPMENT OF PRECIPITATION OVER THE NORTHERN PORTIONS OF THE
FORECAST AREA.  STEADIER SNOWS ARE ALREADY FALLING OVER THE SAINT
LAWRENCE VALLEY...IN ZONE OF 850/700 MB FRONTOGENESIS.
JUXTAPOSITION OF OMEGA FIELDS...A SATURATED CLOUD LAYER...AND BAND
OF TEMPERATURES ALOFT FROM -12C TO -18C SUGGEST SNOW GROWTH
POTENTIAL WILL BE MAXIMIZED OVER THE SAINT LAWRENCE VALLEY THIS
MORNING.  WITH SURFACE TEMPERATURES REMAINING BELOW FREEZING AND
PLENTY OF MOISTURE MOVING INTO THE AREA...PRECIPITABLE WATER VALUES
AROUND A HALF INCH...POTENTIAL FOR HEAVIER SNOWS SHOULD EXIST.  SNOW
AMOUNTS SHOULD BE ON THE ORDER OF 5 TO 10 INCHES...SO WILL UPGRADE
THE ADVISORY TO A WARNING IN THIS AREA.  ELSEWHERE...ADVISORIES
EXIST FOR THE NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF
VERMONT.  FOR THE COUNTIES ALONG THE CANADIAN BORDER...GOING
FORECAST OF 3 TO 6 INCHES LOOKS GOOD AS PRECIPITATION TYPE SHOULD
MOSTLY BE SNOW WITH THE POSSIBILITY OF A LITTLE SLEET MIXED IN.
SNOW THICKNESS VALUES SUGGEST RAIN/SNOW LINE SHOULD REACH A
SLK-BTV-1V4 LINE BY EARLY AFTERNOON AS LOW PRESSURE MOVES TOWARD THE
REGION.  THIS WILL BE SHORT LIVED LOW LEVEL THICKNESSES COME
CRASHING DOWN AS THE LOW STRENGTHENS OVER THE AREA AND PASSES TO THE
EAST.  SO FOR THE SOUTHERN PORTIONS OF THE CHAMPLAIN VALLEY AND
NORTH CENTRAL VERMONT...WILL MENTION A MIX OF SNOW...SLEET AND RAIN
BEFORE CHANGING TO SNOW DURING THE AFTERNOON.  THIS WILL LIMIT SNOW
AMOUNTS A BIT AND WILL KEEP THE 2 TO 5 INCHES IN THE GOING FORECAST
INTACT.  FOR SOUTH CENTRAL VERMONT...ABOVE FREEZING TEMPERATURES
SHOULD DEVELOP BEFORE BULK OF PRECIPITATION MOVES IN SO WILL GO WITH
A MOSTLY RAIN FORECAST IN THIS AREA.

NORTHWEST FLOW DEVELOPS OVER THE FORECAST AREA TONIGHT...WHICH COULD
ENHANCE THE UPSLOPE OVER THE HIGHER TERRAIN UNTIL ABOUT MIDNIGHT.
AFTER MIDNIGHT...THE VERTICAL DEPTH OF MOISTURE DECREASES AND THIS
SHOULD HELP END ANY LINGERING PRECIPITATION.

COLDER AND DRIER AIR MOVES IN ON THURSDAY AS HIGH PRESSURE BECOMING
CENTERED OVER THE FORECAST AREA BY THURSDAY NIGHT.  CLEAR SKIES AND
LIGHT WINDS SHOULD MAKE THURSDAY NIGHT THE COLDEST OF THE FORECAST
PERIODS WITH MOST AREAS GOING BELOW ZERO ONCE AGAIN.

IN THE LATER PERIODS...FLOW PATTERN WILL BECOME CONDUCIVE TO
ALLOWING A SERIES OF SHORTWAVES TO MOVE INTO THE REGION BEGINNING
FRIDAY AFTERNOON AND LASTING INTO THE WEEKEND.  UPPER LOW OVER
NORTHWEST CANADA WILL BEGIN TO MOVE SOUTHEAST AND EVENTUALLY GET
PICKED UP IN THE FLOW AROUND THE HUDSON BAY VORTEX.  SO IT APPEARS
THAT THE BEST POTENTIAL FOR SNOW WOULD COME ON SUNDAY AS YET ANOTHER
SHARP COLD FRONT WILL MOVE INTO THE REGION FOLLOWED BY ANOTHER COLD
SURGE SUNDAY NIGHT INTO MONDAY.

EVENSON

.BTV...WINTER STORM WARNING TODAY NYZ026-027.
       WINTER WEATHER ADVISORY TODAY NYZ028>031-034>035
       AND VTZ001>010.
Hazardous weather outlook, Mar 4, 4:07 AM EST, 22 hours 53 minutes before
NYZ026>031-034-035-VTZ001>012-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
407 AM EST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A WINTER STORM WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH WEDNESDAY
FOR THE SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK.  A STORM SYSTEM
WILL MOVE INTO NEW YORK LATE TONIGHT...SPREADING SNOW INTO NORTHERN
NEW YORK. UP TO 2 INCHES OF SNOW ACCUMULATION IS EXPECTED IN THE
SAINT LAWRENCE VALLEY...WITH LESSER AMOUNTS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...

SNOW WILL CONTINUE IN THE SAINT LAWRENCE VALLEY...WITH SIX INCHES OR
MORE OF TOTAL ACCUMULATION POSSIBLE.  ELSEWHERE ACROSS THE NORTH
COUNTRY...SNOW WILL MIX WITH RAIN WEDNESDAY MORNING...WHICH WILL
DECREASE ANY ACCUMULATIONS TO ABOUT TWO INCHES.  A COLD FRONT
WEDNESDAY AFTERNOON WILL CHANGE ANY PRECIPITATION BACK TO ALL SNOW.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE THROUGH WEDNESDAY.

HANSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
March 5, 3:00 AM EST to 5:00 PM EST
Where
Caledonia forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
March 5, 3:00 AM EST to 5:00 PM EST
Where
Essex forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
March 5, 3:00 AM EST to 5:00 PM EST
Where
Franklin forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
March 5, 3:00 AM EST to 5:00 PM EST
Where
Lamoille forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
March 5, 3:00 AM EST to 5:00 PM EST
Where
Orleans forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348859, 5348860, 5348861, 5348862, 5348863.